That overdose risk is well-known and noted on Tylenol's label. Now, a new study shows a rise in cases of acute (sudden) liver failure reportedly linked to Tylenol overdoses.
The researchers included Anne Larson, MD, an assistant professor of medicine at the University of Washington.
Their report, published in Hepatology, states that the maximum recommended daily dose of acetaminophen is 4 grams.
Check the labels of any over-the-counter drugs you're taking to see how much acetaminophen each pill contains and read up on the products' warnings. If you suspect an overdose, get medical help or contact a poison-control center immediately. The sooner treatment can be initiated in an acetaminophen overdose, the better the chances for recovery and survival.
Larsen and colleagues studied six years of data from 22 university medical centers. During that time, 662 patients met the reseachers' criteria for acute liver failure.
The researchers determined that a little less than half of those cases (42%, or 275 people) were linked to acetaminophen overdoses.
Over the years, acetaminophen accounted for increasing percentages of the cases.
"The annual percentage of acetaminophen-related acute liver failure rose during the study from 28% in 1998 to 51% in 2003," write the researchers.
On average, patients had taken 24 grams of acetaminophen. That's six times the maximum daily dose of 4 grams, or the equivalent of 48 extra-strength tablets.
Larsen's team tried to determine whether patients overdosed on purpose and what (if any) other drugs they had also taken.
Figuring that out wasn't always easy, given the patients' condition. The researchers concluded that 44% of the patients had deliberately overdosed in suicide attempts and 48% had overdosed unintentionally. Patients' intentions weren't clear in 8% of the cases, the study shows.
Here's how the patients fared:
- 65% survived (175 people)
- 27% died without getting a liver transplant (74 people)
- 8% got liver transplants (23 people)
Many patients (65%) who reported exceeding acetaminophen's daily limit also abused alcohol, which can damage the liver, the researchers note. They add that some patients were also depressed.
The patients who unintentionally took too much Tylenol had some things in common.
More than a third (38%) simultaneously took at least two products containing acetaminophen. An example might be a combination medication such as Sudafed Severe Cold or Tylenol Cold & Flu.
Tylenol's web site tells patients taking more than one over-the-counter medication to check the products' active ingredients.
"Do not take two medicines with the same active ingredient at the same time unless instructed to do so by your doctor, pharmacist, or other healthcare professional," states Tylenol's web site.
In addition, nearly two-thirds of the patients who unintentionally overdosed were also taking drugs containing narcotics, the study shows. Some commonly prescribed narcotic medications containing acetaminophen include Percocet, Vicodin, and Lortab.
Most patients (79%) said they were taking the medication(s) for pain relief.
The FDA predicts 458 deaths per year in the U.S. from acetaminophen-related acute liver failure, note Larsen and colleagues.
They suggest more education for doctors, pharmacists, and consumers about avoiding acetaminophen overdoses.
An editorial in the journal notes that the study broadly defined acetaminophen-related acute liver failure.
"The adoption of these broader criteria almost certainly resulted in the inclusion of some cases that were not truly related to acetaminophen," writes editorialist John O'Grady, MD, FRCPI.
O'Grady didn't work on Larsen's study. He's a hepatologist (liver specialist) with the Institute of Liver Studies at King's College Hospital in London.
O'Grady adds that the patients' liver tissue wasn't examined. Still, he states that the study "establishes the need for greater circumspection with regard to the possible role of acetaminophen in the causation of liver failure."
O'Grady predicts "potential benefits" from educational initiatives about safe use of acetaminophen.
He also notes that "huge numbers of patients [take] acetaminophen with good effects and in the absence of any adverse event."